Colorado, 2015Heavy Snow and Winter Weather in Colorado, May 8 to 11, 2015
May 8 to 11, 2015 · NWS GJT · 9 events in 9 counties and zones
A moist and unseasonably cold upper low tracked slowly eastward across western Colorado and produced heavy snow accumulations in some mountain areas.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and unseasonably cold upper low tracked slowly eastward across western Colorado and produced heavy snow accumulations in some mountain areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 8, 2:31 AM MST, 6 hours 29 minutes earlier.
Area forecast discussion, May 8, 2:31 AM MST, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
331 AM MDT FRI MAY 8 2015
.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 327 AM MDT FRI MAY 8 2015
SHORT WAVE MOVING TOWARD WRN COLORADO THIS MORNING WILL TRIGGER A
FEW SHOWERS AND MAYBE A STORM OR TWO. SUBSIDENCE BEHIND THIS WAVE
WILL BE BRIEF AS THE STRONG CLOSED LOW CIRCULATION OVER CENTRAL
CALIFORNIA SPINS TOWARD THE FOUR CORNERS AREA. DYNAMICAL LIFT
INCREASES SUBSTANTIALLY BY THIS EVENING...COMBINED WITH INCREASING
MOISTURE...THIS RESULTS IN WIDESPREAD SHOWERS AND POSSIBLE
STORMS.
UPPER LOW WILL BE OVERHEAD BY SATURDAY MORNING WITH A COOLER
ENVIRONMENT THAT SHOULD FAVOR WIDESPREAD SHOWERS...AT LEAST FOR
THE MOUNTAIN AREAS. THE SREF MODEL IS SOMEWHAT DRY WITH QPF OVER
THE ERN UTAH DESERTS...SKEPTICAL OF THIS IDEA WITH DEEP POTENTIAL
INSTABILITY WITH A COLD CORE LOW.
WRAPAROUND MOISTURE WITH A TROWAL SIGNATURE TAKES HOLD BY SATURDAY
AFTERNOON AND THIS WOULD AFFECT NW COLORADO AND THE NORTH SIDE OF
THE UINTA MOUNTAINS WITH WIDESPREAD PCPN. SNOW LEVELS WILL BE
LOWERING AS SOME COLDER AIR GETS ADVECTED ON THE BACK SIDE. THE
SNOW LEVELS COULD DROP AS LOW AS 8K FEET. WINTER STORM WATCH
ALREADY HOISTED TO ADDRESS THE POTENTIAL FOR SIGNIFICANT
SNOWFALL BEGINNING SATURDAY AFTERNOON.
.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 327 AM MDT FRI MAY 8 2015
THE UPPER LOW WILL BE JUMPING THE DIVIDE EARLY SATURDAY EVENING
WITH MOISTURE WRAPPING AROUND AND BACK INTO THE FORECAST AREA AS
IT TRAVELS TOWARD THE NEBRASKA PANHANDLE. MODELS STARTING TO SHOW
A LITTLE DISAGREEMENT WITH TRACK AND TIMING...WHICH PLAYS INTO OUR
CURRENT WINTER STORM WATCH FOR THE NORTHERN AND CENTRAL MOUNTAINS
IN WESTERN COLORADO...ADDING A BIT MORE UNCERTAINTY TO THE
FORECAST. IN ADDITION...SOME CONCERN AS TO AVAILABLE MOISTURE AS
SEVERE CONVECTION ACROSS THE PLAINS MAY INHIBIT DEEPER TRANSPORT
BACK AROUND THE LOW...THUS LIMITING PRECIPITATION POTENTIAL A BIT
OVER EARLIER THINKING. STILL EXPECT A PERIOD OF MODERATE TO HEAVY
SNOWFALL ABOVE THE 9500 FT LEVEL WITH SNOW LEVELS DROPPING TO
MOUNTAIN BASES BY SUNDAY MORNING AS WE WRAP COLDER AIR BACK SOUTH
ACROSS THE REGION. FOR THE VALLEYS...COLD RAINS...POSSIBLY MIXED
WITH SNOW ACROSS NORTHWEST COLORADO WILL PERSIST THROUGH EARLY
SUNDAY...WITH ACTIVITY BECOMING MORE SCATTERED IN NATURE BY
SUNDAY AFTERNOON. THE LOW IS EXPECTED TO LIFT OUT INTO THE
DAKOTAS/WESTERN MINNESOTA BY MONDAY MORNING WITH DRIER CONDITIONS
MONDAY AFTERNOON AS SHORTWAVE RIDGING BUILDS IN. THE RIDGE SLIDES
EAST OF THE FORECAST AREA TUESDAY AS ANOTHER LOW PUSHES INTO THE
PACIFIC NORTHWEST AND HELPS TO DRAW ANOTHER SURGE OF MOISTURE
BACK NORTHWARD TO KICK OFF SCATTERED MOUNTAIN CONVECTION TUESDAY
AFTERNOON. TAIL END OF THE PACIFIC NW WAVE CLIPS THE NORTHERN
ZONES ON WEDNESDAY AND DRAGS A LITTLE COOLER AIR BACK INTO THE
AREA...ALONG WITH MORE SHOWERS...GENERALLY NORTH OF INTERSTATE
70. OVERALL...THE PATTERN WILL BE UNSETTLED WITH COOL CONDITIONS
TO START OFF WITH TEMPS MODERATING BACK TOWARD MORE SEASONAL
VALUES BY MIDWEEK.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 327 AM MDT FRI MAY 8 2015
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR THIS
MORNING AS ANOTHER SHORT WAVE SLIDES ACROSS THE REGION. LOCALIZED
IFR WILL BE POSSIBLE AROUND KTEX...OTHERWISE VFR IS EXPECTED TO
PREVAIL.
SHOWERS AND STORMS WILL BE TRENDING UPWARD AFTER 18Z TODAY AS THE
STRONG UPPER LOW CIRCULATION SHIFTS CLOSER TO THE FOUR CORNERS
REGION. ALL WRN COLORADO SITES HAVE A CHANCE OF -SHRA/-TSRA THIS
AFTERNOON AND OVERNIGHT. SHOWERS WITH A FEW TSRA WILL BE
WIDESPREAD OVER THE HIGHER TERRAIN OF WRN COLORADO BETWEEN 00Z-
03Z WITH IFR CONDITIONS AT MOUNTAIN TAF SITES BECOMING LIKELY.
SNOW WILL BE POSSIBLE ABOVE 10K FEET.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER STORM WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY
EVENING FOR COZ004-010-012-013.
UT...NONE.
&&
SHORT TERM...PF
LONG TERM...JDC
AVIATION...JDCHazardous weather outlook, May 8, 4:18 AM MST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
518 AM MDT FRI MAY 8 2015
COZ001>014-017>023-UTZ022>025-027>029-091200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
518 AM MDT FRI MAY 8 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL SWEEP OVER THE REGION
AGAIN TODAY INTO TONIGHT. STRONGER STORMS WILL BE CAPABLE OF
GENERATING BRIEF HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 35
MPH. EXPECT SNOW IN THE HIGH PASSES ABOVE 10000 FEET.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE THROUGH SUNDAY AS
ANOTHER STRONG PACIFIC STORM MOVES ACROSS COLORADO. COLDER AIR
WILL ALSO MOVE IN SATURDAY NIGHT AND SUNDAY DRIVING SNOW LEVELS
DOWN TO AS LOW AS 7000 FEET BY EARLY SUNDAY MORNING...MAINLY
ACROSS NORTHWEST COLORADO.
DRIER AND WARMER WEATHER MOVES BACK IN BY EARLY NEXT WEEK WITH
ONLY ISOLATED MOUNTAIN SHOWERS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Weather, Flattop Mountains
- When
- May 8, 9:00 AM MST to May 10, 1:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall totals of 3 to 6 inches were measured across the area. Locally higher amounts included 8 inches at the Bison Lake SNOTEL site.
Winter Weather, Elkhead and Park Mountains
- When
- May 8, 10:00 AM MST to May 11, 12:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall totals of 2 to 6 inches were measured across the area. Locally higher amounts included 10 inches at the Tower SNOTEL site.
Heavy Snow, West Elk and Sawatch Mountains
- When
- May 8, 5:00 PM MST to May 11, 1:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall totals of 5-11 inches were measured across the area. Locally higher amounts included 14 inches at the Porphyry Creek SNOTEL site. Higher elevations roads became snowpacked and chains were required for trucks traveling on Highway 50 over Monarch Pass.
Heavy Snow, Northwestern San Juan Mountains
- When
- May 8, 5:00 PM MST to May 10, 7:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall totals of 4 to 11 inches were measured above the 8000 foot level.
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- May 8, 5:00 PM MST to May 10, 2:00 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Snowfall totals of 5 to 6 inches were measured above the 8000 foot level.
Winter Weather, Grand and Battlement Mesas
- When
- May 8, 6:00 PM MST to May 10, 10:00 AM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall totals of 2 to 8 inches were measured across the area. Locally higher amounts included 10 inches at the Tower SNOTEL site.
Heavy Snow, Southwestern San Juan Mountains
- When
- May 8, 6:00 PM MST to May 11, 1:00 AM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall totals of 4 to 12 inches were measured across the area. Locally higher amounts included 16 inches at the Sharkstooth SNOTEL site. Numerous vehicle accidents occurred due to the slick roads.
Winter Weather, Upper Yampa River Basin
- When
- May 9, 1:00 AM MST to May 10, 1:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall totals of 2 to 6 inches were measured across the area. Locally higher amounts included 9 inches at Oak Creek. Slick roads resulted in a number of vehicle accidents in the Steamboat Springs area.
Heavy Snow, Gore and Elk Mountains/Central Mountain Valleys
- When
- May 9, 3:00 PM MST to May 11, 10:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall totals of 4 to 12 inches were measured across the area. Locally higher amounts included 16 inches on independence Pass and 14 inches at Vail Ski Area. I-70 at Vail Pass was closed for a period of time due to vehicle accidents.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Texas, May 8, 2015$600 million · 4.5 in hail · 10 events
- Flash Flooding and Flooding in Colorado, May 8 to 15, 2015$1.9 million · 14 events
- Tornadoes and Flash Flooding in Oklahoma, May 8, 2015$130,000 · EF0 · 55 events
- Flash Flooding and Flood in Arkansas, May 8 to 11, 20152 injured · $220,000 · 1 in hail · 24 events
- Flash Flooding in Texas, May 8, 2015$106,000 · 5 events
- Flash Flooding and Hail in Oklahoma, May 8 to 9, 2015$65,000 · 4 in hail · 9 events
- Tornadoes and Damaging Winds in Texas, May 8, 2015EF1 · 6 events
- Tornadoes and Hail in Texas, May 8 to 10, 2015EF0 · 27 events
- Damaging Winds in Illinois, May 8, 2015$20,000 · 52 kt wind · 2 events
- Hail in Texas, May 8, 20152.5 in hail · 15 events
- Tornado and Flash Flooding in Colorado, May 8 to 9, 2015$4,000 · EF0 · 11 events
- Marine Thunderstorm Winds in Lake Michigan, May 8, 20154 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566301, 566299, 566298, 566303, 566383, 566300, 566304, 566305, 566297.